question-icon

Suggest treatment for hypertension in an elderly patient

default
Posted on Fri, 27 Nov 2015
Question: hi,I need to talk to a cardiologist about my mum's heart condition.
doctor
Answered by Dr. Ilir Sharka (33 minutes later)
Brief Answer:
Please provide more information on your concern

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

Please could you tell me more about your mother symptoms and medical history.

What medications is she taking actually?

What is her age and past medical history?

What tests has she performed?

If she has performed any tests could you please upload the tests reports for me to review and give a professional opinion?

I am at your disposal for further questions.

Best regards!

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka (12 minutes later)
hello doc,she is over 70yrs.and she has been hypertensive for yrs.
doctor
Answered by Dr. Ilir Sharka (2 hours later)
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello again!

Could you please tell me more about her actual complaints?

What is her actual therapy and doses?

What are her blood pressure values during the day?

Does she suffer from other disorders like diabetes, kidney or liver disease?

You should know that the goal of the antihypertensive therapy is a blood pressure below 130\75 mm Hg, especially if she has other cardio vascular risks like diabetes, dyslipidemia or kidney disease.

If her blood pressure is above these values, you should discuss with her doctor on the possibility of making some changes to her antihypertensive therapy.

Hope to have been helpful!

Feel free to ask any other questions whenever you need!

Best wishes!

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka (17 minutes later)
She is just hypertensive. 150/90 as of tis morn.she had an eye surgery 5yrs ago for the treatment of cataract. suddenly she started developing serious pains in the eye that leads to her head and brain.like a terrible pain.pls what medication can I administer?
doctor
Answered by Dr. Ilir Sharka (1 hour later)
Brief Answer:
I recommend as follows:

Detailed Answer:
Hello again!

Thank you for the additional information provided!

Regarding her eye pain it may be related to an eye disorder or to a brain lesion, such as cavernous sinus disorder.

It doesn't seem to be related to high blood pressure.

A trigeminal neuralgia can not be excluded.

Does she have other symptoms besides the pain, for ex.: blurring vision, difficulty to move the eye, double vision or palpebral falling?

Is the pain shooting like or like an electric shock?

Regarding her blood pressure I recommend discussing with her GP for the possibility of starting an ARB( losartan, valsartan,etc.), or an ACEI( lisinopril, etc) or a calcium channel blocker ( amlodipine, etc.).

As I already mentioned, it is important to lower blood pressure up to 135\75 mm Hg or below this levels.

Hope to have been helpful!

Best regards!

Dr. Iliri

Hoe long does it last?

I recommend consulting with an opthalmologist.

A brain CT scan or MRI may be necessary to exclude possible intracranial lesions.

In case of trigeminal neuralgia an antiepileptic drug would help relieve the pain.




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka (7 hours later)
the pain has been on for 3days now . ibuprofen is not even helping the pain.the pain is like an electric shock.she sees with the eye but cant even open it.whenever she tries to open the eye the pain comes like an electric shock and she cries out.she can't even sleep with a sleeping pill.pls can u recommend a strong pain killer .
doctor
Answered by Dr. Ilir Sharka (16 minutes later)
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Thank you again for the additional information provided.

Based on the type of the pain and on the other characteristics, your mother symptoms seem to be related to trigeminal neuralgia.

I would recommend starting an antiepileptic drug like carbamazepine or gabapentine.

Gabapentine would be more well tolerated on her age and would not interfere with the antihypertensive therapy (like carbamazepine), although it may show a lower effect than carbamazepine.

Nevertheless these drugs should be started under medical prescription.

Meanwhile indomethacine can help with the pain, although it should be given with caution, because it can raise her blood pressure and also cause stomach problems.

Coming to this point a neurological consultation coupled with a brain MRI is necessary to exclude other possible intracranial causes of trigeminal neuralgia.

Hope to have been helpful!

Kind regards!

Dr. Iliri


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka (35 minutes later)
these are her blood pressure medications: amlodipine be slate 10mg, hydrochlorothiazide 25mg, lisinopril 40mg.
doctor
Answered by Dr. Ilir Sharka (16 minutes later)
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello again!

Based on her blood pressure values 150/90mm Hg that your referred on your previous questions, I would recommend increasing the dose of amlodipine up to 20mg daily, in order to achieve a better blood pressure control.

A betablocker like carvedilol could be also added to her actual therapy, if no contraindications (bradycardia, asthma, peripheral vascular disease, etc.) exist.

Hope to have been helpful!

Greetings!

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka (7 minutes later)
hi doc,i forgot to add trandate 200mg.i also need a dose for the gabapentine drugs.comes in 100mg and 300mg.pls prescribe.tnks.
doctor
Answered by Dr. Ilir Sharka (10 minutes later)
Brief Answer:
I would recommend as follows:

Detailed Answer:
Regarding trandate, it could be gradually increased in dose up to an average of 200-400 mg PO every 12 hours, but this increase in the dosage should be done under her doctor supervision.

Regarding Gabapentine, I would recommend tablets of 300mg, starting with the dose of 150mg (half tablet) twice daily slowly increase the dose with 150mg every 3 days up to 2tablets a day.

She will feel the improvement in some days.

Hope to have been helpful!

Best regards!

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka (12 minutes later)
can she take the gabapentine drugs with morsegor 0.5mg?
doctor
Answered by Dr. Ilir Sharka (14 minutes later)
Brief Answer:
It is safe to take both these drugs

Detailed Answer:
Hello!

It is safe to take these drugs concomitantly, because they have no interaction with each other.

Regarding gabapentine, if she is pain the dose can be increased more rapidly( even start with 300 mg at night and increase with 300 mg every other day) and increase up to 1500 mg daily based on her tolerance.

Hope to have been helpful!

Regards!

Dr. Iliri


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka (4 minutes later)
I ve 100mg.can I give her 3tablets to mk 300mg.pls?
doctor
Answered by Dr. Ilir Sharka (39 minutes later)
Brief Answer:
I recommend as follows:

Detailed Answer:
Yes it is OK to start with 3tablets in the evening. Then you can continue with 3 tab3lets 100mg twice (morning and evening). If her symptoms persist, you can add other 3 tablets (300mg) at lunch.

The pain should get better in some days.

Anyway, I recommend consulting with a neurologist and performing a brain CT scan or MRI, to exclude other secondary causes of these symptoms.

Greetings!

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 4275 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for hypertension in an elderly patient

Brief Answer: Please provide more information on your concern Detailed Answer: Hello! Welcome and thank you for asking on HCM! Please could you tell me more about your mother symptoms and medical history. What medications is she taking actually? What is her age and past medical history? What tests has she performed? If she has performed any tests could you please upload the tests reports for me to review and give a professional opinion? I am at your disposal for further questions. Best regards! Dr. Iliri